Alert archive / Florida / Tornado Warnings in 1999

Tornado Warning 23, NWS Tallahassee, FL

May 26, 1999Holmes County, Walton County, Florida

NWS Tallahassee, FL issued this tornado warning at May 26, 1999, 6:23 PM CDT for Holmes County, Walton County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1999, 6:23 PM CDT (23:23 UTC)
Expired
May 26, 1999, 6:55 PM CDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Holmes County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 21 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:30 PM CDTTornado F1De Funiak Spgs, FLWalton County EMA reported tornado touched down several times along SR 83N and CR 192 north of De Funiak Springs. Five barns destroyed, seven outbuildings sustained minor damage, and a roof lifted off a residence. Numerous trees and power lines downed and el

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1999-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1999-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KTLH 262324 RRA
TORTLH
FLC059-131-262355-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
723 PM EDT WED MAY 26 1999

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN HOLMES COUNTY IN NORTHWESTERN FLORIDA
  EASTERN WALTON COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 655 PM CDT (755 PM EDT)

* AT 624 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM WITH A POSSBILBE TORNADO 11 MILES WEST OF
  PONCE DE LEON... MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
PONCE DE LEON              BY 645 PM CDT


IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING.  ABANDON VEHICLES.  AS A LAST RESORT...SEEK REFUGE IN
A CULVERT...DITCH...OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.  BEWARE THE THREAT OF RISING WATER.

MCT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 26, 2:18 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 26, 2:18 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
318 PM EDT WED MAY 26 1999

88-DS ACTIVE THIS AFTN AS CONVECTION IS BREAKING OUT ACROSS THE CWA
AND SPREADING EAST. LATEST SPC DISCUSSION MENTIONS POSSIBILITY OF A
WEATHER WATCH LATER AS AMS CONTINUES TO DESTABILIZE.

SLOW MOVING COLD FRONT ACROSS CENTRAL AL/CENTRAL GA IS EXPECTED TO
SAG SOUTH THROUGH THE NIGHT AND STALL ACROSS THE CWA LATER THU.
THIS MODELS RUN RESEMBLES EARLIER ETA RUN AS FRONT DOESNT PUSH
THROUGH THE CWA. UPPER FLOW OVER THE CWA REMAINS NEARLY ZONAL
THROUGH THE FCST PERIOD. SEVERAL UPSTREAM S/WVS DAMPEN BEFORE
REACHING THE CWA. WEAKENING VORT MAX ROUNDS BASE OF EAST COAST
UPPER TROF BUT REAINS NORTH OF THE CWA AS THE JET IS NOT PROGGD TO
DIP AS FAR SOUTH. RIGHT REAR QUAD OF 100KT JET STREAK WAS PROGGD
INTO BIG BEND AT 12Z THUR DURING EARLIER RUN. CHANCE POPS LOOK
REASONABLE TONIGHT ACROSS THE CWA. DRIER AIR IS EXPECTED TO FILTER
IN BEHIND FRONTAL BOUNDARY THUR MORNING NORTH OF THE FL STATE LINE.
CLOUDS AND SLGT CHC POPS WILL LIKELY CONTINUE ACROSS MUCH OF THE
FLORIDA PORTION OF THE CWA THUR.

TLH 66 86 58 87 32-0
PFN 70 82 66 82 32-0
DHN 66 85 60 85 4-00
ABY 65 83 58 86 4-00
VLD 66 85 59 87 4200

13

Nearby

Tornado Warnings in Florida, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.